Texas, 2009

Damaging Wind in Texas, August 29, 2009

August 29, 2009 · NWS SHV · 1 event in 1 county or zone

An isolated severe thunderstorm developed in Shelby County Texas on August 29th during the afternoon. These storms produced strong damaging wind gusts due to their high bases and produce some wind damage in the town of Center, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An isolated severe thunderstorm developed in Shelby County Texas on August 29th during the afternoon. These storms produced strong damaging wind gusts due to their high bases and produce some wind damage in the town of Center, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 29, 2:30 PM CST, 2 hours earlier.

Area forecast discussion, Aug 29, 2:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SAT AUG 29 2009

.DISCUSSION...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DOTTING THE SCOPE THIS
AFTERNOON...MOSTLY IN THE WARM SECTOR AHEAD OF THE FRONTAL
BOUNDARY BUT ALSO AHEAD OF THE ELEVATED BOUNDARY A LITTLE FURTHER
WEST INTO NE TX AND SW AR. BOUNDARY HAS NOT MOVED AT ALL TODAY AND
WHILE IT SHOULD MOVE A LITTLE OVERNIGHT...EXPECT IT TO GET FORCED
SOUTH AND EAST DURING THE DAY SUNDAY WITH THE AID OF A SECONDARY
COLD FRONT ANALYZED ACROSS SOUTHERN MISSOURI AT THIS TIME. CURRENT
CONVECTION SHOULD DISSIPATE SHORTLY AFTER SUNSET BUT CANNOT RULE
OUT SOME REGENERATION OVERNIGHT ACROSS OUR SOUTHERN AND EASTERN
ZONES. PRETTY MUCH FOLLOWED MOS GUIDANCE CONCERNING TEMPERATURES
OVERNIGHT AND INTO SUNDAY WITH CHANCE POPS ACROSS OUR EXTREME
EASTERN ZONES FOR SUNDAY.

MUCH DRIER AIR BACKDOORS INTO THE REGION FROM THE NORTH SUNDAY
NIGHT WITH QUITE A COOL DOWN FOR EARLY NEXT WEEK. MEDIUM RANGE
PROGS IN AGREEMENT WITH A BUILDING RIDGE ALOFT TO OUR WEST WHICH
WILL KEEP THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY IN A
DRY NORTHWEST FLOW ALOFT. WILL NEED TO WATCH FOR DISTURBANCES
DROPPING SOUTHWARD OUT OF THE CENTRAL PLAINS AND INTO THE REGION
FOR WEDNESDAY THROUGH THE END OF THE WEEK. BOTH THE GFS AND ECMWF
SUGGEST SUCH FEATURES BEGINNING ON WEDNESDAY AND THUS I HAVE ADDED
SLIGHT CHANCE POPS TO OUR WESTERN AND NORTHWEST ZONES FOR WED/WED
NIGHT AND EXPANDED THIS WORDING FURTHER FOR THURSDAY THROUGH NEXT
SATURDAY. A WEAK FRONTAL BOUNDARY MAY APPROACH US FROM THE
NORTHWEST FRIDAY INTO SATURDAY TO ENHANCE THE PRECIPITATION
CHANCES BUT I HAVE MY DOUBTS ON THE STRENGTH OF THIS FEATURE AND
WHETHER OR NOT IT CAN PUSH THROUGH THE REGION NEXT WEEKEND.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  90  66  87  63 /  20  10  10   0   0
MLU  67  90  63  87  60 /  30  30  20   0   0
DEQ  62  87  56  85  56 /  10  10  10   0   0
TXK  66  86  62  84  59 /  10  10  10   0   0
ELD  65  87  62  86  57 /  20  20  10   0   0
TYR  67  90  66  87  65 /  10  10  10   0   0
GGG  66  89  63  87  62 /  10  10  10   0   0
LFK  68  92  67  89  64 /  20  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/04
Hazardous weather outlook, Aug 29, 10:49 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CDT SAT AUG 29 2009

ARZ050-051-059-OKZ077-TXZ096-108-109-301100-
SEVIER-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-FRANKLIN-TITUS-
1149 AM CDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ097-110>112-
124>126-136>138-149>153-165>167-301100-
HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-BOWIE-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1149 AM CDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE...MAINLY THIS AFTERNOON. DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE ASSOCIATED WITH ANY THUNDERSTORM...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

The radar

The Shreveport radar (KSHV), 80 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
August 29, 4:30 PM CST
Where
Shelby County, 0.69 mi N of Center
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
31.790, -94.180

Two trees were downed on a house and car in town and the winds ripped railroad crossing signs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188641.